Background: Mirtazapine is an antidepressant blocking presynaptic alpha2-adrenergic receptors and an antagonist of 5-hydroxytryptamine 2A/2C, 5-hydroxytryptamine 3, and histaminergic (H) postsynaptic receptor. Acute dystonia restless legs syndrome (RLS) and manic syndromes are adverse effects of mirtazapine, whereas only few cases of acute akathisia, after the first doses of mirtazapine, are referred. Instead, mirtazapine is used to treat akathisia probably because of its antagonistic property at H1 postsynaptic receptors and dopaminergic action in the frontal cortex.
Case presentation: A 72-year-old woman with depression, on mirtazapine treatment for almost 20 years, was admitted to an outpatient neurology clinic, with 1-week history of 3-kg weight loss and progressive intense "inner restlessness," constant movements of the legs and feet, remarkable distress, insomnia, and pacing up and down. Neurological examination had normal results, no deterioration of the depression was present, a magnetic resonance scan of the brain was unremarkable, and biochemical tests were within reference ranges. The disorder eventually resolved after the permanent withdrawal of the offending medication.
Conclusions: After excluding other possible disorders, the diagnosis of severe akathisia, possibly induced by mirtazapine, was made. The reappearance of the symptoms after the patient had been rechallenged with mirtazapine ascertained the diagnosis of akathisia induced by mirtazapine. This report relates akathisia with mirtazapine intake after such a long period of treatment. It illustrates the importance of being alert to any movement disorder emerging in patients treated with mirtazapine, even after many years of treatment.